Search ‘hrt and mav’ on this forum. There’s alot there. It’s old but still relevant.
Hi Elaine…thanks for your advice. Ive never tried that drug. Im on small dose Gabapentin and Nortriptyline. It seems on here meds do more good than HRT .The Botox has helped loads with pain side of things ( neck, ear and head) but i still have crazy dizziness daily and sinus and ear fullness…but i put myself in the thick of triggers everyday at work plus the journey makes me worse…so i need to make some huge adjustments…cant do anything about menopause tho im afraid…
Hope you are well
I wonder what will happen when she eventually stops The Pill or maybe the predisposition to migraine gene just passed her by.
I wonder as well. She may indeed not have gotten the migraine gene…
Jo, for whatever reason, hrt can help some and make others worse. By worse, I mean it can cause regular migraines, auras to increase in frequency. It can also make the dizziness worse. Here is my personal experience- by no means is it the norm. Migraine triggers are so individual and can change.
I did NOT previously have menstrual migraine in my youth, and I was unable to take birth control pill when I tried for other health reasons in my late 30s. It triggered classic migraine with aura, as well as extended aura. Then when going through perimenopause in mid 40s, the basilar migraine/MAV started. I also had terrible insomnia and rising blood pressure. I started on low dose topical progesterone, and it helped me tremendously with bp and insomnia- anxiety as well. My Dr’s all liked me to stay on it, and felt it was neither helping or hurting my migraine activity. I was on it for abt 3yrs. I would periodically stop and feel worse- stress and tension wise. Dizziness would not improve, so I’d go back on it. Then I read something abt progesterone and dizziness. I decided to stop permanently. It took a few mos, but dizziness improved. I thought I’d solved my entire problem until my dizziest relapse this past spring.
With regard to estrogen, I tried some topical bioidentical estrogen about a year ago. My Dr said that I would know within 7 days if it would trigger migraine issues. Well, within 4 days I had a classic migraine (without dizziness), and hadn’t had one of those in years, so I stopped.
Here is some general info that my Neuro told me:
If there is a perimenopausal patient that has history of menstrual migraine (migraine triggered by rapid fluctuating hormones at menstruation) when younger, the odds are good that HRT (once dialed in properly!) will help MAV and any other migraine issues. If perimenopausal woman with MAV has negative history for menstrual migraine, hrt may help or may not affect MAV/migraine activity at all. Some will get worse. In patients like me who have history of increased migraine with birth control pills or hrt, it can make things worse (though occasionally help!). Phew! So I guess the take home message is one has to find a good hormone Dr willing to work with you, and go through a period of trial and error. I wish I could take them as they help so many other symptoms for me.
By far, the best improvement I’ve had for facial pain, neck pain, head rushes, fibromyalgia and dizziness has been upper cervical chiropractic care- NOT regular chiropractic.
Thank you so much for that fantastic reply…i did suffer with hormonal migraines from being a teenager then some in my 30s so i may be the right candidate for HRT. I have already seen a specialist who wrote me a script and sent it to my Dr for an estrogen patch but as yet i havnt decided what to do…i feel like i have that much going on at the minute Gabapentin, Botox, Nori, Magnesium, Buccastem how will i know which is ACTUALY the one that may help me???
I still really would like to give it a shot though
That’s certainly interesting information to have. Thanks for sharing. Rather too late for me because menopause is behind me, not looming.
I have trouble with the HRT concept though. It never appealed and then I know two people who swore by it for years but all it did for them was postpone all the symptoms. They all kicked in soon as they came off the HRT. She wasn’t a MAVer but makes one wonder if same might apply. Also another ex-colleague who was told both her different types of cancer were caused by HRT. Consultant stated that categorically. Don’t have any further explanation but that’s offputting.
I agree, they can be problematic. Breast cancer has supposedly decreased after Dr’s (some say overrreactingly) took all HRT away from women after studies showed hrt and risk of BC, cardiac disease, and stroke to be higher. That said, the hrt given before that study came out was pretty high dose. Each woman has to figure out her personal risk factors with her Dr and make a decision. It is not to be taken lightly, but I do think it helps a lot of women get through that period of wildly fluctuating hormones-stabilizes them. Once a woman hits menopause, I would think a Dr would wean off the hrt, and yes there might surely be symptoms for a spell while getting off of them. Again, a personal decision. When I tried them, I used the lowest possible dose, and always a bioidentical compounded cream.
In regards to your question about SS recognize MAV as a valid disability claim. The answer is yes, but it is not easy and you will need legal representation (in my case I used Binder and Binder). It took 2.5 years and going before a Judge, but it was clear at the hearing that SS had ignored what both my doctors and their doctors said in terms of my being disabled. But with a case where the disability literally cannot be pointed to on an x-ray, you need legal representation. There is a cap on how much the law firm representing you can take from the back pay SS owes you (these cases are typically taken on contingency).
Now if you ask about personal disability benefits such as those through a policy provided by your employer, that is even harder. Mine was through Prudential. It was a fight for 1.5 years and then they finally found a loophole to cut me off. Most of that was poor legal representation, and 7 years later I am now thinking about going back and to the fight with them.